[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.52.237. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 2, 1973

Diazepam Phlebitis

Author Affiliations

South Bend, IN

JAMA. 1973;224(1):128-129. doi:10.1001/jama.1973.03220140096024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The dearth of information available on the phlebitis caused by intravenously administered diazepam is well highlighted by the paper of Langdon et al in The Journal (223:184, 1973). I would like to confirm their findings that phlebitis is a universal and absolute sequela of repeated intravenous injections of diazepam. I have used intravenously given diazepam in an area not described in the literature, namely as a premedicating and amnesic agent for electroconvulsive treatments. Psychiatrists have not taken full advantage of intravenously given diazepam as other specialists have in performing their diagnostic and treatment procedures. In replacing the traditional methohexital with intravenously given diazepam, the psychiatrist avoids much of the morbidity (respiratory depression, postictal agitation associated with methohexital, and electric convulsive therapy (ECT).I have found, however, that the daily use of an antecubital vein leads to a palpable venous induration with tenderness within three or four days.

×